Alert archive / Alabama / River Flood Warnings in 2014

River Flood Warning 52, NWS Birmingham, AL

December 28, 20145 counties in Alabama

NWS Birmingham, AL issued this river flood warning at Dec 28, 2014, 3:47 AM CST for 5 counties in Alabama. It took effect at Dec 29, 2014, 2:34 AM CST. It was in force for 45 hr.

The area

The outline as issued.

The facts

Issued
Dec 28, 2014, 3:47 AM CST (09:47 UTC)
In effect from
Dec 29, 2014, 2:34 AM CST
Expired
Dec 31, 2014, 12:00 AM CST
In force
45 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
Minor

Counties Greene County, AL, Hale County, AL, Marengo County, AL, Pickens County, AL, Sumter County, AL

The radar

The Columbus AFB radar (KGWX), 94 km from the middle of the area, began a volume at 09:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Tombigbee River at Bevill Lock and Dam (AVLA1). The gauge peaked at 117.77 ft at Dec 29, 2014, 12:00 AM CST.

actionminormoderate12013012/2812/2912/3012/3101/01
Action stage
122 ft
Minor stage
122 ft
Moderate stage
133 ft
Major stage
135 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02444161, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

583 
WGUS44 KBMX 280947
FLWBMX


BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING 
NATIONAL WEATHER SERVICE BIRMINGHAM AL 
347 AM CST SUN DEC 28 2014

...THE NATIONAL WEATHER SERVICE IN BIRMINGHAM AL HAS ISSUED A FLOOD 
WARNING FOR THE FOLLOWING RIVERS IN ALABAMA... 

  TOMBIGBEE RIVER AT BEVILL LOCK AND DAM AFFECTING GREENE...HALE...
  MARENGO...PICKENS AND SUMTER COUNTIES.

.HEAVY RAINFALL OF 2 TO 4 INCHES WILL FALL OVER THE TOMBIGBEE DRAINAGE AREA THROUGH TODAY...AND A FLOOD WARNING IS NOW IN EFFECT FOR THE BEVILLE LOCK AND DAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE CARS THROUGH FLOODED AREAS.  TURN AROUND...DON'T DROWN. 

ANOTHER STATEMENT WILL BE ISSUED LATER SUNDAY MORNING...OR SOONER IF 
CONDITIONS WARRANT.

&&

ALC063-065-091-107-119-282147-
/O.NEW.KBMX.FL.W.0052.141229T0834Z-141231T0600Z/
/AVLA1.1.ER.141229T0834Z.141229T1800Z.141230T1800Z.NO/
347 AM CST SUN DEC 28 2014

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM AL HAS ISSUED A 

* FLOOD WARNING FOR 
  THE TOMBIGBEE RIVER AT BEVILL LOCK AND DAM.
* FROM LATE TONIGHT TO LATE TUESDAY NIGHT...OR UNTIL THE WARNING IS 
  CANCELLED.
* AT  2:00 AM SUNDAY THE STAGE WAS 116.4 FEET. 
* FLOOD STAGE IS 122.0 FEET. 
* MINOR FLOODING IS FORECAST. 
* FORECAST...RISE ABOVE FLOOD STAGE BY AFTER MIDNIGHT TONIGHT  AND 
  CONTINUE TO RISE TO NEAR 122.8 FEET BY TOMORROW EARLY AFTERNOON . 
  THE RIVER WILL FALL BELOW FLOOD STAGE BY EARLY TUESDAY AFTERNOON.
* IMPACT...AT 122.0 FEET...CATTLE IN LOW-LYING AREAS OF SOUTHERN 
  PICKENS COUNTY SHOULD BE MOVED TO HIGHER GROUND. CATTLE ARE CUTOFF 
  IN LOWLANDS OF SOUTHERN PICKENS COUNTY AT STAGES ABOVE 122 FEET.

&&

LAT...LON 3321 8827 3307 8816 3287 8813 3285 8822
          3301 8825 3320 8832         

$$
1 follow-up statement
267 
WGUS84 KBMX 300041
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE BIRMINGHAM AL
641 PM CST MON DEC 29 2014


...THE FLOOD WARNING IS CANCELLED FOR THE TOMBIGBEE RIVER AT BEVILL 
LOCK AND DAM...

.RISES ALONG THE TOMBIGBEE RIVER NEAR BEVILL LOCK AND DAM HAVE BEEN LESS
THAN EARLIER FORECAST. THEREFORE THE FLOOD WARNING IS NO LONGER IN EFFECT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE CARS THROUGH FLOODED AREAS.  TURN AROUND...DON'T DROWN. 

THIS WILL BE THE LAST STATEMENT ISSUED FOR THIS EVENT.

&&

ALC063-065-091-107-119-300111-
/O.CAN.KBMX.FL.W.0052.000000T0000Z-141231T0600Z/
/AVLA1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
641 PM CST MON DEC 29 2014

THE FLOOD WARNING IS CANCELLED FOR
  THE TOMBIGBEE RIVER AT BEVILL LOCK AND DAM.
* AT  5 PM MONDAY THE STAGE WAS 117.2 FEET. 
* FLOOD STAGE IS 122 FEET. 
* FORECAST...THE RIVER HAS ALREADY CRESTED BELOW FLOOD STAGE.


&&

LAT...LON 3321 8827 3307 8816 3287 8813 3285 8822
          3301 8825 3320 8832         

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Dec 27, 11:53 PM CST, 3 hours 54 minutes earlier.

Area forecast discussion, Dec 27, 11:53 PM CST, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1153 PM CST SAT DEC 27 2014

.UPDATE...
FOR 06Z AVIATION.

&&

.DISCUSSION...

HAVE BEEN WATCHING THE WIDESPREAD RAIN ON THE RADAR TONIGHT.
GROUND TRUTH HAS DONE JUST THAT...KEEP US GROUNDED AS THE RADAR
VALUES FROM BOTH KBMX AND KMXX HAVE BEEN VASTLY OVERESTIMATING THE
PRECIPITATION AMOUNTS WITH BOTH THE LEGACY AND DUAL POL ESTIMATES.
ASOS REPORTS HAVE BEEN A USEFUL FRIEND TONIGHT. SO ALTHOUGH STEADY
AND MODERATE AT TIMES...RAINFALL AMOUNTS HAVE STAYED MANAGEABLE.
WITH THAT SAID...WE ARE NOWHERE NEAR BEING DONE YET...SO WATCH IS
STILL IN EFFECT.

AS FAR AS THE FORECAST...HAVE UPPED THE THUNDER IN THE WEST FROM
SLIGHT CHANCE TO CHANCE. ALREADY HAVE CATEGORICAL RAIN CHANCES.
WITH HIGHER TEMPS/DEW POINTS IN MISSISSIPPI...HAVE SEEN A LITTLE
MORE INSTABILITY FOR THUNDER. SOME OF THIS WARMER/MOISTER AIR IS
TRYING TO FILTER INTO THE WEST PART OF ALABAMA WITH MORE TSRA
EXPECTED. NOT EXPECTING SEVERE BUT JUST SOME OCCASIONAL THUNDER.
AS FOR TEMPERATURES...WE MAY HAVE ALREADY SEEN OUR LOWS OR MAYBE A
DEGREE/TWO MORE AT BEST. WILL MOST LIKELY STAY STEADY/SLOWLY RISE
OVERNIGHT AS THE BEFORE MENTIONED AIR MASS INFILTRATES...WITH
OVERCAST/RAINY CONDITIONS. THERE IS NOT MUCH ROOM FOR COOLING
TONIGHT. SO HAVE TWEAKED TEMPERATURES BASED ON CURRENT TRENDS AND
EXPECTED POSSIBLES RISES OVERNIGHT.

08/MK

&&

.AVIATION...
06Z TAF DISCUSSION.

CIGS HAVE BEEN FLUCTUATING QUITE A BIT OVER THE PAST FEW HOURS BUT
ANTICIPATE THEM TO FALL TO IFR BY 09Z OR SO. SOME LIFR CONDITIONS
ARE POSSIBLE BUT TOO HARD TO PINPOINT EXACT LOCATIONS. RAIN WILL CONTINUE
THRU THE NIGHT WITH SOME EMBEDDED THUNDER.

COLD FRONT WILL CROSS THE AREA ON SUNDAY BUT IFR CONDITIONS WITH
LIGHT RAIN WILL LIKELY CONTINUE THRU MUCH OF THE DAY. WINDS WILL
GRADUALLY SHIFT TO THE W THEN NW BEHIND THE FRONT.

19

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     51  61  45  56  36 / 100 100  80  20  10
ANNISTON    52  65  48  60  40 / 100 100  80  20  10
BIRMINGHAM  52  62  46  57  38 / 100 100  80  10  10
TUSCALOOSA  53  62  45  56  36 / 100 100  80  10  10
CALERA      52  65  47  58  40 / 100 100  80  20  10
AUBURN      48  68  54  63  44 / 100  70  70  30  10
MONTGOMERY  52  72  52  64  43 / 100  80  70  20  10
TROY        50  73  55  65  43 / 100  60  70  30  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH LATE SUNDAY NIGHT FOR THE FOLLOWING
COUNTIES: AUTAUGA...BIBB...BLOUNT...CALHOUN...CHAMBERS...
CHEROKEE...CHILTON...CLAY...CLEBURNE...COOSA...DALLAS...ELMORE...
ETOWAH...FAYETTE...GREENE...HALE...JEFFERSON...LAMAR...LEE...
LOWNDES...MACON...MARENGO...MARION...MONTGOMERY...PERRY...
PICKENS...RANDOLPH...SHELBY...ST. CLAIR...SUMTER...TALLADEGA...
TALLAPOOSA...TUSCALOOSA...WALKER...WINSTON.

&&
Hazardous weather outlook, Dec 27, 6:07 PM CST, 9 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
607 PM CST SAT DEC 27 2014

ALZ011>015-017>050-290015-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
607 PM CST SAT DEC 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

RAIN WILL SPREAD SOUTHWEST TO NORTHEAST ACROSS MUCH OF CENTRAL
ALABAMA TONIGHT AND GRADUALLY INCREASE IN INTENSITY. RAINFALL AMOUNTS
AROUND 2 INCHES ARE POSSIBLE THROUGH TONIGHT...WITH LOCALLY HIGHER
AMOUNTS POSSIBLE. THESE RAIN AMOUNTS MAY PRODUCE SOME FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ADDITIONAL RAIN ON SUNDAY AND SUNDAY NIGHT MAY CONTINUE THE THREAT
OF FLOODING. AMOUNTS AROUND 1 INCH ARE POSSIBLE THIS PERIOD WITH
LOCALLY HIGHER AMOUNTS POSSIBLE.

MINOR RIVER FLOODING WILL BECOME POSSIBLE WITH THESE RAIN
AMOUNTS...ESPECIALLY BASINS IN WESTERN ALABAMA.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Local storm report, Dec 27, 10:58 PM CST, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1058 PM CST SAT DEC 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 PM     HEAVY RAIN       BIRMINGHAM              33.53N 86.80W
12/27/2014  E0.00 INCH       JEFFERSON          AL   AMATEUR RADIO

            SEVERAL ROADS BECOMING IMPASSABLE IN THE METRO AREA DUE
            TO WATER COVERING THE ROADWAY. THESE LOCATIONS ARE PRONE
            TO FLOODING DUE TO POOR DRAINAGE. WATER DEPTH UNKNOWN.

&&

TGOGGINS
Local storm report, Dec 28, 1:50 AM CST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
150 AM CST SUN DEC 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0139 AM     HEAVY RAIN       ENSLEY                  33.51N 86.89W
12/28/2014  E0.00 INCH       JEFFERSON          AL   PUBLIC

            SOME HOMES HAVE BECOME FLOODED IN ENSLEY DUE TO
            OVERWHELMED DRAINAGE DITCHES. SEVERAL FEET OF WATER WAS
            REPORTED IN THE BASEMENT OF A HOME ON 3RD AVENUE.

&&

GGOGGINS
Local storm report, Dec 28, 1:55 AM CST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
155 AM CST SUN DEC 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 AM     FLASH FLOOD      BIRMINGHAM              33.53N 86.80W
12/28/2014                   JEFFERSON          AL   911 CALL CENTER

            SEVERAL ROADWAYS HAVE BECOME IMPASSIBLE IN DOWNTOWN
            BIRMINGHAM...INCLUDING UNIVERSITY AND 8TH AVENUE, AND
            REPUBLIC STREET. SEVERAL OTHER ROADWAYS ARE BEING
            BARRACADED BY BIRMINGHAM POLICE.

&&

GGOGGINS
Local storm report, Dec 28, 2:21 AM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
221 AM CST SUN DEC 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0203 AM     FLASH FLOOD      3 SW ALABASTER          33.22N 86.86W
12/28/2014                   SHELBY             AL   LAW ENFORCEMENT

            COUNTY ROAD 17 HAS BECOME FLOODED AT THE INTERSECTION OF
            COUNTY ROAD 270.

&&

GGOGGINS
Local storm report, Dec 28, 2:23 AM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
223 AM CST SUN DEC 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0203 AM     FLASH FLOOD      2 W ALABASTER           33.25N 86.85W
12/28/2014                   SHELBY             AL   911 CALL CENTER

            COUNTY ROAD 17 HAS BECOME FLOODED IN THE FOX VALLEY
            COMMUNITY NEAR COUNTY ROAD 266.

&&

GGOGGINS
Local storm report, Dec 28, 2:47 AM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
247 AM CST SUN DEC 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 AM     FLASH FLOOD      4 SE ALABASTER          33.20N 86.78W
12/28/2014                   SHELBY             AL   LAW ENFORCEMENT

            COUNTY ROAD 87 NEAR U.S. HIGHWAY 31 HAS BECOME IMPASSIBLE
            DUE TO WATER COVERING THE ROADWAY. REPORTED FROM SOCIAL
            MEDIA.

&&

GGOGGINS

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 27, 9:48 PM CSTAreal Flood AdvisoryBMXLamar3 hr
Dec 27, 10:21 PM CSTAreal Flood AdvisoryBMXGreene, Sumter3 hr
Dec 27, 10:33 PM CSTAreal Flood AdvisoryBMXJefferson, Tuscaloosa3 hr
Dec 27, 10:50 PM CSTAreal Flood AdvisoryBMXBibb, Hale, Shelby3 hr
Dec 27, 11:33 PM CSTAreal Flood AdvisoryBMXSt. Clair3 hr
Dec 27, 11:46 PM CSTAreal Flood AdvisoryBMXChilton, Perry3 hr
Dec 27, 11:52 PM CSTAreal Flood AdvisoryBMXBlount113 min
Dec 28, 12:33 AM CSTAreal Flood AdvisoryBMXClay, Coosa, Talladega3 hr
Dec 28, 12:42 AM CSTFlash Flood WarningBMXBibb, Shelby3 hr
Dec 28, 1:36 AM CSTFlash Flood WarningBMXJefferson3 hr
Dec 28, 3:35 AM CSTAreal Flood WarningBMXBibb, Shelby, Talladega6 hr
Dec 28, 3:45 AM CSTRiver Flood WarningBMXGreene, Hale, Marengo5 days
Dec 28, 3:51 AM CSTAreal Flood AdvisoryBMXHale, Marengo, Perry3 hr
Dec 28, 3:54 AM CSTAreal Flood AdvisoryBMXChilton, Coosa3 hr
Dec 28, 8:38 AM CSTRiver Flood WarningBMXBibb, Jefferson, Shelby21 hr
Dec 28, 8:38 AM CSTRiver Flood WarningBMXBibb, Dallas, Perry47 hr
Dec 28, 8:38 AM CSTRiver Flood WarningBMXDallas, Perry4 days
Dec 28, 8:38 AM CSTRiver Flood WarningBMXSumter65 hr

Nearby

River Flood Warnings in Alabama, 2014Every river flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.